Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 243, NWS Dodge City, KS

June 22, 1996Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 1996, 7:11 PM CDT for Morton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1996, 7:11 PM CDT (00:11 UTC)
Expired
Jun 22, 1996, 8:10 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230011
SVRDDC
KSC129-230110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT SAT JUN 22 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...MORTON COUNTY
 
AT 710 PM...DOPPLER RADAR INDICATED A BROKEN LINE OF SEVERE
THUNDERSTORMS LOCATED FROM 3 MILES NORTH OF RICHFIELD TO 5 MILES
SOUTHWEST OF ELKHART.  THIS LINE OF STORMS WAS MOVING NORTHEAST AT
25 MPH.

LARGE HAIL UP TO GOLFBALL SIZED AND WINDS IN EXCESS OF 60
MPH WILL BE POSSIBLE WITH THESE STORMS.  VERY HEAVY RAIN AND
DANGEROUS LIGHTNING WILL ALSO OCCUR AS THESE STORMS MOVE THROUGH THE
AREA.

THESE SEVERE STORMS WILL BE NEAR...

ELKHART                              BY 720 PM
RICHFIELD                            BY 720 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEARCY/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:08 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 22, 4:08 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
405 PM CDT SAT JUN 22 1996

...FCST CHALLENGE TODAY IS CHANCES OF PCPN...

PREFER RAFS MODEL THIS PERIOD BASED ON VERIFYING THE BEST FIRST
6 HOURS (18Z) WITH SURFACE PRESSURE AND FASTER MOVEMENT OF S/W INTO
UTAH BY 00Z SUN. IN ANY EVENT BEST CHANCE OF TRW TONIGHT APPEARS
TO BE IN WRN AND NRN CWA COUNTIES IN ASSOCIATION WITH S/W MOVING
JUST NORTH OF STATIONARY BOUNDARY IN NRN KANSAS.

20 TO 30 POP IN ORDER ON SUNDAY AS SFC TROUGH WILL BE MOVING
THROUGH COUNTIES WITH RAFS SHOWING FAIRLY HIGH THETA E AIR.
COLD FNT APPROACHES NRN CWA COUNTIES SUNDAY NIGHT...SO WENT
30 POP THERE...20 ELSEWHERE.

ON MONDAY HEIGHTS ACTUALLY RISE AND FRONT HAS TROUBLE MAKING
SOUTHWARD PROGRESS. RAFS INDICATING SFC TROUGH KS/COLO BORDER
BY EVENING. WENT 30 POP TRW NRN AND WRN CWA COUNTIES MONDAY.
LEFT OUT ANY POP FOR MEDICINE LODGE ALL PERIODS AS THEY APPEAR
FURTHEST REMOVED FROM TRIGGERS.

FOLLOWED PERSISTENCE ON TEMPS THROUGH PERIOD.

DDC 067/096 065/095 067 232
GCK 067/096 065/095 067 232
EHA 065/097 063/095 065 222
LBL 068/097 066/095 068 232
HYS 067/090 063/090 067 333
P28 071/099 069/097 071 -0-

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:28 PM CDTSevere Thunderstorm WarningDDCStanton47 min
Jun 23, 6:37 PM CDTSevere Thunderstorm WarningDDCClark48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.